قالب وردپرس درنا توس
Home / Fitness Tips / What is Klonopin? Is the anti-anxiety drug addictive?

What is Klonopin? Is the anti-anxiety drug addictive?



  fb-lena-dunham_0.jpg

Photo: Mike Coppola / Getty Images

Celebrities are more open than ever about their sobriety: Demi Lovato, Lady Gaga and Fergie have all discussed their addiction problems ( Related: Demi Lovato broke her silence) After overdose, hospitalization: "I'll keep fighting")

The latest news: Lena Dunham, who announced she was sober for six months in the Dax Shepard podcast, Armchair Expert, earlier this week (BTW, she also feels much healthier after gaining 24 pounds in weight.)

Although she was prescribed the drug, clonopin, by a doctor for her anxiety, she found she was taking it more often than necessary. As it turns out, her experience is not & # 39; That's unusual, experts say. Here's what you need to know about Klonopin and similar medicines.

What is Klonopin? [1
9659007] "Clonopine, the brand name of clonazepam, is a benzodiazepine – a group of drugs used primarily to treat anxiety," said Neeraj Gandotra, chief physician, Delphi Behavioral Health Group. According to Casia Horseman, a psychiatrist at Ohio State University's Wexner Medical Center.

They may also be used to treat seizure disorders and insomnia.

You may also be familiar with other drugs of the benzodiazepine family. "Other commonly used drugs in the same class are Xanax (Alprazolam) and Valium (Diazepam)," says Aaron Pinkhasov, M. D. Chairman of the Behavioral Health Department at the NYU Winthrop Hospital. "Klonopin is favored by prescription patients because it's potentially less addictive and slower to absorb, making it a bit easier to shuffle off." He stresses, however, that clonopin and other medicines like it should ideally be used at short notice until other coping mechanisms or drugs (such as antidepressants that take several weeks of effect) begin to work.

Can you take Klonopin in the long run?

Although not exactly recommended some people take long-term benzodiazepines, and that's where the greatest potential for dependence and dependency lies. Even if you are taken as recommended (only if you feel major anxiety symptoms such as shortness of breath, racing heartbeat, etc.), your body gets used to the medication. "Over time, the body gets used to it, so you develop tolerance and the frequency of use increases," explains Dr. med. Gandotra.

It is important to note that addiction and dependence are drugs that are prescribed by your doctor Addictions are different things. "Physiological dependence is very likely to happen if a person regularly takes benzodiazepine for a prolonged period of time, even if taken as prescribed, and can cause withdrawal symptoms if stopped abruptly," Dr. Horseman. (That's why people usually take them off by slowly reducing their doses instead of stopping them all at the same time.)

This is different from addiction. "Addiction is a poorly adaptive behavioral and usage pattern," says dr. Horeseman. In other words, your body may be dependent on drugs like clonopine, without actually showing addiction behavior, such as: For example, increase your dose without talking to your doctor or trying to get more drugs illegally.

Of course, not all individuals who take benzodiazepines in the long run will have problems with it, but at least the physiological dependence * is * quite * common, experts say. "Yes, there will be some patients who can hold it without any dependence and instruction, but that's not always the story that comes to light later," Dr. Gandotra.

How do you recognize dependency and behavior? Addiction

How do you assess your own risk before taking benzodiazepines? "It's not a good idea to take a drug like Klonopin if you've had problems with addiction or abuse of drugs in the past, or if you're biologically susceptible to an abuse disorder," Dr. Gandotra. If you know that addiction occurs in your family, or if you have been addicted or addicted, you may want to stay away from this class of medications or at least give your doctor a hint.

If you or a loved one is taking benzodiazepines. Here are the key signs to watch out for if you stop taking the medicine:

  • You take it if you have no symptoms. "The greatest sign of dependency is increased use over time, when the frequency of use is no longer linked to specific symptoms," Dr. Gandotra. "It could start as someone taking panic symptoms because of a certain anxiety disorder, but then he'll take him out every time he wakes up, leaves home, has a phone call or meeting, and so on." FWIW, that's what Dunham described as a reason for realizing that she had to review her own use of Klonopin.
  • You are afraid if you have taken your medication. "If you ultimately need more medication to achieve the same effect, your body may build tolerance," Dr. Pinkhasov. If you take your medicine once a day, but now several times a day, this could be a warning sign.
  • You feel sleepy, sleepy or awkward. "These could be the first signs of over-medication," says Dr. Pinkhasov. You have to pay attention to others, he adds. Blurred language is another warning sign.

If any of these signs are true, it's best to consult with your doctor, experts say, and do not stop abruptly taking the medication. "A good place to start is talking to the doctor who prescribes the medication," says Dr. Horseman. "If the drug is prescribed for anxiety, but the anxiety is not controlled or the drug is increasingly becoming the main coping mechanism of the person, other treatments must be examined, whether it is a referral to a psychiatrist (if the prescriber does not psychiatrist), a referral to therapy, or both If some of the more worrying signs of addiction are present, the person may need referral to a substance treatment program. "

If you are worried about being a family member Dr , Pinkhasov also recommends talking to her doctor together or separately. "It's perfectly acceptable to call a doctor and say," I'm very worried, "he says." They do not ask the doctor to provide information about a patient, they only give feedback. I had just happened recently when a mom called me, worried that her son was sleeping all day. This is an important feedback that alerts me to the possibility of the patient taking too much medication and informs me that he is looking for premature refill requests. "

It is very important to wait until you have talked to your doctor to actually change the medicine. However, you are taking your medication because of the risks of withdrawal." Stopping drugs like clonopine after they have had one prolonged period is dangerous, "says Dr. Pinkhasov." It can lead to acute withdrawal, which can cause anxiety disorders, restlessness, tremors, sweating and, in severe cases, seizures that can lead to death. "


Source link